Transient encephalopathy during the late course of treatment with high-dose methotrexate

Cancer. 1984 May 1;53(9):1849-51. doi: 10.1002/1097-0142(19840501)53:9<1849::aid-cncr2820530909>3.0.co;2-6.

Abstract

An acute episode of encephalopathy after the infusion of 16 g methotrexate is reported in a 12-year-old girl with osteogenic sarcoma. The complication occurred during the 11th treatment course, when severe vomiting and diarrhea were followed by a low urine output with consecutive toxic concentrations of methotrexate in serum and cerebrospinal fluid leading to severe systemic and central nervous system toxicity. The onset of the central nervous system toxicity was acute with slurred speech, paresis of the external rectus eye muscles, ataxia, and hemiparesis, and symptoms resolved completely after 30 hours by treatment with calcium leucovorin and forced diuresis. After management of the cerebral and systemic toxicity, high-dose methotrexate treatment could be reinstituted, and was followed by no further complications. In contrast to the transient cerebral dysfunctions, probably caused by embolization of tumor tissue in the early course of high-dose methotrexate treatment, the acute neurologic syndrome observed in the current case after the prolonged use of methotrexate seemed to be related to direct central nervous system toxicity of the drug.

Publication types

  • Case Reports

MeSH terms

  • Bone Neoplasms / drug therapy*
  • Brain Diseases / chemically induced*
  • Brain Diseases / diagnostic imaging
  • Child
  • Female
  • Humans
  • Humerus*
  • Lung Neoplasms / drug therapy
  • Lung Neoplasms / secondary
  • Methotrexate / administration & dosage
  • Methotrexate / adverse effects*
  • Osteosarcoma / drug therapy*
  • Time Factors
  • Tomography, X-Ray Computed

Substances

  • Methotrexate